Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 27, 2006, 5:51 PM EDT for Buckingham County, Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2006, 5:51 PM EDT (21:51 UTC)
- Expired
- Jun 27, 2006, 9:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 152 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:30 PM EDT | FLASH FLOOD | Wingina, VA | ROAD CLOSURES DUE TO HIGH WATER. STATE ROUTE 737 FROM ROUTE 664 TO ROUTE 601. ALSO STATE ROUTE 644 FROM ROUTE 637 TO ROUTE 604. |
| Jun 27, 8:30 PM EDT | FLASH FLOOD | 7 Wnw Buckingham, VA | ROAD CLOSED DUE TO WASHOUT. STATE ROUTE 662 FROM HIGHWAY 56 TO ROUTE 661. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 272152
FFWRNK
VAC029-280145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT TUE JUN 27 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 945 PM EDT
* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM WIDESPREAD THUNDERSTORMS OVER MUCH OF
BUCKINGHAM COUNTY. LOCAL LAW ENFORCEMENT REPORTED NUMEROUS ROADWAYS
WERE BEGINNING TO FLOOD ACROSS THE COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINGINA...
GOLD HILL...DILLWYN...CENTENARY AND BUCKINGHAM
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3754 7881 3735 7849 3751 7836 3769 7829
3775 7847 3774 7865
$$
JDS2 follow-up statements
000
WGUS71 KRNK 272356
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT TUE JUN 27 2006
VAC029-280145-
BUCKINGHAM VA-
754 PM EDT TUE JUN 27 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
BUCKINGHAM COUNTY...
AT 754 PM EDT...RADAR INDICATED SHOWERS AND THUNDERSTORM
PRODUCING VERY HEAVY RAIN MOVE NORTHEAST ACROSS BUCKINGHAM COUNTY.
THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO
3 INCHES PER HOUR. THIS HEAVY RAINFALL WILL RESULT IN FLASH
FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINGINA...
GOLD HILL AND CENTENARY. LAW ENFORCEMENT REPORTED FLOODING PROBLEMS
ON ROADWAY NEAR GLENMORE AND WINGINA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3754 7881 3735 7849 3751 7836 3769 7829
3775 7847 3774 7865
$$
KK000
WGUS71 KRNK 280139
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT TUE JUN 27 2006
VAC029-280144-
BUCKINGHAM VA-
940 PM EDT TUE JUN 27 2006
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BUCKINGHAM
COUNTY...
THE HEAVY RAIN HAS ENDED ACROSS BUCKINGHAM COUNTY THIS EVENING.
SCATTERED SHOWERS WILL EXIT THE COUNTY BY 10 PM. ADDITIONAL RAINFALL
WILL BE LESS THAN A QUARTER INCH. WATER HAS RECEDED ON HIGHWAYS AND
ROADWAYS.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3754 7881 3735 7849 3751 7836 3769 7829
3775 7847 3774 7865
$$
KKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:30 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 27, 3:30 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT TUE JUN 27 2006
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
THE END OF THE RAIN IS FINALLY IN SIGHT LATE MORNING ANALYSIS
SHOWED UPPER TROUGH TO THE WEST EVER SO SLOWLY MAKING PROGRESS
EASTWARD...WITH DRY AIR PUNCH ATTEMPTING TO SURGE UP INTO THE CWA
FROM THE SOUTHWEST. TROPICAL LOW COMING ONSHORE INTO NORTH CAROLINA
DELAYING ANY SIGNIFICANT EASTWARD PROGRESSION OF FRONTAL
BOUNDARY...HOWEVER AS LOW TRACKS NORTHWARD THIS EVENING...FRONT WILL
FINALLY SHIFT EAST WITH DRIER AIR MAKING FULL PROGRESS INTO THE
REGION. THUS WILL TAPER POPS FAIRLY QUICKLY TONIGHT WITH NORTHEAST
AREAS LAST TO SEE THE END OF THE RAIN GIVEN TRACK OF SFC SYSTEM.
HAVE SEEN A BIT OF CONVECTION FIRE UP ACRS EASTERN TN IN AREA OF
ENHANCED DIFLUENCE ALOFT WITH APPROACHING JET...AND COULD SEE JUST A
LITTLE BIT OF THIS WORK INTO WESTERN AREAS EARLY ON.
OTHERWISE...ANTICIPATE MAINLY DRY CONDS OVERNIGHT WITH CLEARING.
HOWEVER...WITH AMPLE MOISTURE FROM RECENT HEAVY RAINFALL...LIKELY TO
SEE AREAS OF FOG IF NOT WIDESPREAD DENSE FOG DEVELOPMENT DESPITE
SOME INFLUX OF DRIER AIR. WILL PUNT THE ISSUE OF ANY FOG ADVISORY TO
EVENING SHIFT GIVEN PLENTY OF ONGOING FLOOD PRODUCTS...HOWEVER WILL
CANCEL THE FLASH FLOOD WATCH FOR ROUGHLY THE SOUTHWEST HALF OF THE
AREA GIVEN END OF RAINFALL.
UPR TROUGH FINALLY SHIFTS EAST TOMORROW AND THROUGH FRIDAY...WITH
SLIGHTLY COOLER AIR ALOFT ALLOWING FOR A CONTINUATION OF COOLER
TEMPS...ALTHOUGH WARMER THAN THE LAST FEW DAYS. EXPECT PLENTY OF CU
DEVELOPMENT AS WELL GIVEN ANTECEDENT WET CONDITIONS WHICH SHOULD
HELP HOLD TEMPS IN CHECK ALONG WITH MAIN INSOLATION GOING TO TRY TO
EVAPORATE SFC WATER...AT LEAST INITIALLY.
SFC FRONT LOOKS TO GET HUNG UP AGAIN ACRS THE PIEDMONT THROUGH THE
LATTER HALF OF THE SHORT TERM AS SFC RIDGE OVR THE WESTERN ATLANTIC
REFUSES TO GIVE UP. THIS IN COMBO WITH PIECES OF ENERGY RIDING THRU
THE APPROACHING UPR TROUGH LIKELY TO SPARK AT LEAST ISOLD CONVECTION
TOMORROW AND THURSDAY AFTNS BEFORE SFC RIDGE BUILDS INTO THE AREA ON
FRIDAY...THUS SHUNTING FRONT OFF TO THE EAST AND CUTTING OFF PRECIP
CHANCES.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WARMUP ON TAP AS SFC RIDGE TRANSLATES EASTWARD INTO THE WESTERN
ATLANTIC...WITH UPR RIDGING ATTEMPTING TO TAKE HOLD BUT FIGHTING A
RETURN TO EASTERN CONUS TROUGHING AS EVIDENCED BY LATEST ENSEMBLE
GUIDANCE. GIVEN BERMUDA HIGH-TYPE SETUP...ANTICIPATE TEMPS TO BE AT
OR ABOVE NORMAL. HOWEVER...GFS CONTINUES TO ADVERTISE FRONTAL
BOUNDARY STALLING ACRS THE REGION WITH CONTINUED CONVECTIVE CHANCES
THRU MUCH OF THE LATTER HALF OF THE PERIOD. GIVEN MAJOR DIFFERENCES
AMONG VARIOUS MODELS...HAVE FOLLOWED HPC GUIDANCE FOR THE MOST PART
WITH ONLY MINOR TWEAKS TO TEMPS AND POPS.
&&
.AVIATION...
IMPROVING CONDITIONS THRU THE PERIOD...WITH IFR/MVFR CIGS GIVING
WAY TO CLEARING TONIGHT AS SYSTEM FINALLY DEPARTS THE AREA.
HOWEVER...GIVEN PLENTY OF LOW LEVEL MOISTURE AND
CLEARING...ANTICIPATE FOG DEVELOPMENT OVERNIGHT...WITH POTENTIAL
FOR A PERIOD OF LIFR OR EVEN LOWER IN MANY AREAS. CU/STRATOCU
DEVELOPMENT EXPECTED TOMORROW WITH ONLY AN OUTSIDE CHANCE FOR A
FEW TSRA AS UPPER TROUGH APPROACHES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ018>020-022>024-033>035-043>047-058-
059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ005-006 UNTIL 7 PM TUESDAY.
WV...NONE.
&&
LAWRENCEHazardous weather outlook, Jun 27, 4:36 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 436 AM EDT TUE JUN 27 2006 NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>045- 280845- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 436 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE AREA UNTIL 700 PM TODAY. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AGAIN TODAY WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT ANY FLOODING OR HEAVY RAINFALL AMOUNTS TODAY. NCZ006-VAZ035-044>047-058-059-280845- CASWELL-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 436 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 700 PM TODAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH THE POTENTIAL FOR FLASH FLOODING. ALSO...THERE IS A THREAT FOR SEVERE THUNDERSTORMS...WITH THE POTENTIAL FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT ANY SEVERE WEATHER OR FLOODING TODAY.
In the hours before
Local storm report, Jun 27, 2:24 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD PILOT MOUNTAIN 36.38N 80.47W
06/27/2006 SURRY NC COUNTY OFFICIAL
CAMPGROUND EVACUATED FROM RISING WATER.
&&
TWILFLocal storm report, Jun 27, 2:25 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD SALEM 37.29N 80.06W
06/27/2006 CITY OF SALEM VA EMERGENCY MNGR
CITY ROADS CLOSED FROM HIGH WATERS.
&&
TWILFLocal storm report, Jun 27, 5:06 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 10 W CHATHAM 36.82N 79.58W
06/27/2006 PITTSYLVANIA VA EMERGENCY MNGR
STATE ROAD 649 FLOODED AND WASHED OUT
&&
PCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:50 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jun 27, 9:38 AM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| Jun 27, 1:05 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jun 27, 3:27 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.